U.S. doctors online nowAsk doctors free
A 40-year-old member asked:

Can tetracycline cause tooth discoloration?

3 doctor answers7 doctors weighed in
Dr. Daniel Rubenstein
Dentistry 52 years experience
Tetracycline stain: Tetracycline stained teeth occurs when this antibiotic is taken when you still have your baby teeth, and the permanent teeth are still forming. It causes a developmental defect in the enamal and the deeper layers of the tooth in the form of dark brown or gray staining. This is known as intrinsic staining because it comes from within the tooth.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Shawn Murray
Dentistry 16 years experience
Tetracycline: Yes, this antibiotic has the tendency to discolor teeth.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Thomas Stelmach
40 years experience
Yes - in children: It only discolors teeth when the teeth are developing. If it's used in children the staining can be severe.
Created for people with ongoing healthcare needs but benefits everyone.

Similar questions

A 42-year-old member asked:

Is tetracycline tooth discoloration inheritable?

4 doctor answers7 doctors weighed in
Dr. Joel Doyon
Dentistry - Cosmetic 37 years experience
No: No. You only get the discoloration if you take tetracycline during tooth formation.
Created for people with ongoing healthcare needs but benefits everyone.
A 29-year-old member asked:

Is tooth discoloration in children only due to tetracycline?

3 doctor answers6 doctors weighed in
Dr. Behram Dalal
32 years experience
No: Tetracycline is not prescribed to children these days. Staining or malformation of teeth can also be due to genetic factors, medical factors, high fevers in infants / toddlers, fluorosis, etc.
Created for people with ongoing healthcare needs but benefits everyone.

Related questions

A 42-year-old member asked:
Is there any ways to whiten brown teeth from tetracycline?
1 doctor answer2 doctors weighed in
A 37-year-old member asked:
Can you get teeth whitening for tetracycline damage?
2 doctor answers4 doctors weighed in
A 37-year-old member asked:
Tetracycline has made my teeth yellow! what should I do?
2 doctor answers3 doctors weighed in
A 37-year-old member asked:
What type of teeth whitener whitens teeth stained by tetracycline medication?
3 doctor answers5 doctors weighed in
A 46-year-old member asked:
Is it possible to get free teeth whitening on nhs for tetracycline stains?
3 doctor answers6 doctors weighed in
Last updated Sep 28, 2016
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.